Alert archive / Washington / Red Flag Warnings in 2018
Red Flag Warning 12, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Aug 4, 2018, 8:46 AM PDT. It took effect at Aug 4, 2018, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2018, 8:46 AM PDT (15:46 UTC)
- In effect from
- Aug 4, 2018, 2:00 PM PDT
- Expired
- Aug 4, 2018, 8:31 PM PDT
- In force
- 7 hr
- Issued by
- NWS Spokane, WA
The text
As transmitted.
756 WWUS86 KOTX 041546 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 846 AM PDT Sat Aug 4 2018 WAZ685-050400- /O.NEW.KOTX.FW.W.0012.180804T2100Z-180805T0400Z/ East Washington North Cascades (Zone 685)- 846 AM PDT Sat Aug 4 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR THUNDERSTORMS FOR THE EAST WASHINGTON NORTH CASCADES FIRE WEATHER ZONE 685... The National Weather Service in Spokane has issued a Red Flag Warning for thunderstorms, which is in effect from 2 PM this afternoon to 9 PM PDT this evening. * Affected Area: Fire Weather Zone 685 East Washington North Cascades (Zone 685). * Thunderstorms: Scattered thunderstorms are expected to develop over the northern Cascades after 2 pm and continue through the evening hours. Abundant lightning is expected with these storms however they could be accompanied by locally heavy downpours. * Outflow Winds: Wind gusts of 30 to 35 mph will be possible and the wind direction will be erratic and variable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. Thunderstorms with abundant lightning strikes are expected to develop later today. These storms will be accompanied by gusty and erratic winds which will impact current fires in the area. New fire starts are also possible. && $$
1 follow-up statement
774 WWUS86 KOTX 050331 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 831 PM PDT Sat Aug 4 2018 WAZ685-050445- /O.CAN.KOTX.FW.W.0012.000000T0000Z-180805T0400Z/ East Washington North Cascades (Zone 685)- 831 PM PDT Sat Aug 4 2018 ...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS FOR EASTERN WASHINGTON NORTH CASCADES FIRE ZONE 685... The National Weather Service in Spokane has cancelled the Red Flag Warning. Thunderstorm activity has moved out of the area and additional thunderstorms are not expected. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 4, 4:36 AM PDT, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 4, 4:36 AM PDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Spokane WA 436 AM PDT Sat Aug 4 2018 .SYNOPSIS... More mountain showers and thunderstorms are expected this afternoon and evening with the potential of locally heavy downpours. Then the weather returns to a much warmer and drier period as a strong ridge builds into the Pacific Northwest for next week. Hazy skies and areas of smoke will persist under light winds. Temperatures by midweek will likely be just as hot if not hotter than what was experienced last week. The heat may moderate by Friday as a cold front arrives. && .DISCUSSION... Today through Sunday night: The upper level flow will become light through the weekend as a ridge of high pressure builds in from the south. Before this ridge becomes established by late Sunday, mid level moisture will drift in from B.C. Instability increases this afternoon and evening, leading to a chance of convection. Models indicate more coverage than seen Friday evening. With lack of upper level support, this surface based convection will be terrain driven with a chance of showers and thunderstorms across the northern mountains, especially from the Cascades to the Okanogan Highlands into the far northern Panhandle along the Canadian border. Models still focus the best chance for activity over the Pasayten Wilderness of the northern Cascades. Anticipate brief downpours with any storm and occasional lightning along with a slow storm motion. There looks to be more of a northerly storm drift by this evening, which may help push any remaining activity off the ridges before they dissipate. By Sunday, drier air moves in from the southwest and convection chances look slim to none. Haze and areas of smoke will be an issue as local fires remain active and winds become light. HRRR smoke model shows little clearing of the haze expected today, while renewed plumes will spread smoke from their fire source. Little change anticipate through the weekend. After the mild temperatures Friday, they will begin to moderate today with a few degrees of warming for the afternoon highs. This warming trend will continue into Sunday with several more degrees of warming and highs well into the 80s to near 90. /rfox Monday through Thursday...Good and consistent model agreement exists for this time frame. A deep upper level closed low will park itself off the Pacific coast...allowing a resurgent 4 corners upper high to strengthen over the region with the establishment and strengthening of a surface thermal trough over the Columbia Basin through Thursday. Expect gradually increasing temperatures each day beginning in the low to mid 90s on Monday and peaking on Thursday with widespread highs at or slightly above 100 degrees in the basin and valleys around the forecast area. Other than smoke and haze layers skies will be largely clear and winds will be light and terrain driven in this stagnant but torrid air mass. Smoke and haze will be a factor through much of the week...mainly Cascade and Canadian origin early in the week...but with some component from fires as far away as California later in the week when south or southwest flow aloft becomes noticeably established. On the one hand this smoke and haze may retard surface heating from reaching full potential...on the other hand the air mass will be so bloody hot that this moderating effect may not be enough to prevent widespread triple digits by Thursday. Friday...Models begin to diverge Friday. the GFS and Canadian runs suggest a ridge breakdown commencement on Friday. The ECMWF delays this with another scorcher on Friday. The EC is not consistent with this solution. The GFS displays a weaker and more subtle breakdown process than the previous runs but none-the-less is consistent in at least shifting the thermal trough to the east for a moderation of temperatures on Friday. This solution will be reflected in the forecast...but this is 7 days out and forecast confidence is low at this time for timing any relief from the heat...and even lower in refining the character of any breakdown whether it be a dry windy cold front or a thundery blitz. /Fugazzi && .AVIATION... 12Z TAFS: Lighter winds today. It should start out mostly clear to partly cloudy. A mid level deck should sweep through the KGEG-KCOE corridor early this morning. Model soundings show that cumulus will redevelop near this level during the afternoon especially across the northern mountains with a chance of mountains showers and isolated thunderstorms. There is a very small chance that some of these showers could drift over the KGEG-KCOE corridor but leaning toward the cloud deck. Haze and areas of smoke will be across the region and could bring some temporary visibility reductions from KMWH to KEAT later today. /rfox. && .PRELIMINARY POINT TEMPS/POPS... Spokane 81 58 86 60 90 63 / 0 0 0 0 0 0 Coeur d'Alene 80 55 85 56 90 58 / 0 0 0 0 0 0 Pullman 79 52 84 53 89 56 / 0 0 0 0 0 0 Lewiston 87 59 92 61 97 64 / 0 0 0 0 0 0 Colville 82 54 88 55 93 56 / 0 10 0 0 0 0 Sandpoint 78 50 83 51 87 53 / 0 20 0 0 0 0 Kellogg 77 51 82 53 86 55 / 0 0 10 0 0 0 Moses Lake 86 57 91 58 95 61 / 0 0 0 0 0 0 Wenatchee 86 62 90 65 94 66 / 0 10 0 0 0 0 Omak 87 61 91 62 95 63 / 0 20 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Aug 4, 5:16 AM PDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 516 AM PDT Sat Aug 4 2018 IDZ001-WAZ037-038-042-043-051230- Northern Panhandle-Northeast Mountains-Okanogan Highlands- East Slopes Northern Cascades-Okanogan Valley- 516 AM PDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Some thunderstorms are possible in the mountains along the Canadian border and Cascades this afternoon and evening. These will be slow moving storms that could produce local heavy downpours and occasional lightning. Yet the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Hot and dry weather returns by next Tuesday, Wednesday, and Thursday. Many lowland areas of the Inland Northwest will likely see a return to the mid 90s to around 100. The heat may break by Friday with breezy winds which could raise fire weather concerns. IDZ002>004-026-027-WAZ031>036-041-044-051230- Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains- Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse-Moses Lake Area-Upper Columbia Basin- Spokane Area-Wenatchee Area-Waterville Plateau- 516 AM PDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Hot and dry weather returns by next Tuesday, Wednesday, and Thursday. Many lowland areas of the Inland Northwest will likely see a return to the mid 90s to near 105. the heat may break by Friday with breezy winds. With no significant rain expected next week, fire danger will remain high.
Nearby
Red Flag Warnings in Washington, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.